Medications are a major cause of acute liver failure (ALF) in the United States, but no population-based studies have evaluated the incidence of ALF from drug-induced liver injury. We aimed to determine the incidence and outcomes of drug-induced ALF in an integrated health care system that approximates a population-based cohort. We performed a retrospective cohort study using data from the Kaiser Permanente Northern California (KPNC) health care system between January 1, 2004, and December 31, 2010. We included all KPNC members age 18 years and older with 6 months or more of membership and hospitalization for potential ALF. The primary outcome was drug-induced ALF (defined as coagulopathy and hepatic encephalopathy without underlying chronic liver disease), determined by hepatologists who reviewed medical records of all KPNC members with inpatient diagnostic and laboratory criteria suggesting potential ALF. Among 5,484,224 KPNC members between 2004 and 2010, 669 had inpatient diagnostic and laboratory criteria indicating potential ALF. After medical record review, 62 (9.3%) were categorized as having definite or possible ALF, and 32 (51.6%) had a drug-induced etiology (27 definite, 5 possible). Acetaminophen was implicated in 18 events (56.3%), dietary/herbal supplements in 6 events (18.8%), antimicrobials in 2 events (6.3%), and miscellaneous medications in 6 events (18.8%). One patient with acetaminophen-induced ALF died (5.6%; 0.06 events/1,000,000 person-years) compared with 3 patients with non-acetaminophen-induced ALF (21.4%; 0.18/1,000,000 person-years). Overall, 6 patients (18.8%) underwent liver transplantation, and 22 patients (68.8%) were discharged without transplantation. The incidence rates of any definite drug-induced ALF and acetaminophen-induced ALF were 1.61 events/1,000,000 person-years (95% confidence interval, 1.06-2.35) and 1.02 events/1,000,000 person-years (95% confidence interval, 0.59-1.63), respectively. Drug-induced ALF is uncommon, but over-the-counter products and dietary/herbal supplements are its most common causes.